advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Highland Park, New Jersey, USA:

My three and a half-year-old son has been diagnosed with very early type 1 diabetes. He was hospitalized in April of this year due to high blood sugar. He tested positive for three antibodies, GAD-65, Insulin Antibodies, and Islet Cell Antibodies. Up until a week and a half ago, his blood sugar was all over the place, not going above 225 mg/dl [12.5 mmol/L] since he was hospitalized. He was also having frequent accidents. About a week and a half ago, he stopped having frequent accidents and his blood sugar seemed like that of a normal child. The lowest it was over the past week and a half was 73 mg/dl [4.1 mmolL]. When he was having some higher numbers, his lowest number was 58 mg/dl [3.2 mmol/L] and the highest was 125 mg/dl [7.0 mmol/L]. When he was in the hospital, his A1c was 6.8, and when his A1c was retested about three weeks ago, it was down to 5.9 without the use of insulin. I am very confused. He was officially diagnosed with pre type 1 diabetes, and it seems that he no longer has higher blood sugars. I don't know if this is the calm before the storm, that his blood sugar is normal now, then, one day, it will just go higher, or if something else is going on. What is your opinion?

Answer:

It sounds like a relative "honeymoon" where the pancreas starts to make some insulin once again. With positive antibodies, unfortunately, this is not likely to last very long but how long is difficult to predict for any one person. The more you can avoid excess sugars, the less the pancreas has to work. Most of us would not have discontinued his insulin but this is a decision based upon specific blood glucose readings. Current theory says that it is often wise to have a small amount of insulin to save the pancreas from overworking during this phase. You should go back and review this with your diabetes team and, most importantly, keep monitoring so that you know when the blood glucose values start to rise - then, for sure, it will be time to restart the insulin once again.

SB

DTQ-20100628230453
Original posting 6 Aug 2010
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Friday August 06, 2010 11:27:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.